Florida, 2014

Flash Flood in Florida, October 21, 2014

October 21, 2014 · NWS MFL · 1 event in 1 county or zone

A nearly-stationary frontal boundary across South Florida led to periods of torrential downpours across central and northern Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A nearly-stationary frontal boundary across South Florida led to periods of torrential downpours across central and northern Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 21, 8:29 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Oct 21, 8:29 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
929 AM EDT TUE OCT 21 2014

.UPDATE...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE FROM
WEST TO EAST AS THE DAY PROGRESSES. BASED ON CURRENT SHORT TERM
MODEL TRENDS, IT LOOKS LIKE A WEST COAST SEA BREEZE WILL DEVELOP AND
PUSH ACROSS SOUTH FLORIDA TODAY, AS THE EAST COAST SEA BREEZE
DEVELOPS AND REMAINS OVER THE EAST COAST METRO AREAS. THIS WILL
ENHANCE SHOWER AND THUNDERSTORM ACTIVITY LATER THIS AFTERNOON,
ESPECIALLY OVER THE INTERIOR AND EAST COAST METRO AREAS.
THEREFORE...THE POPS HAVE BEEN RAISED OVER THE EASTERN AREAS OF
SOUTH FLORIDA A LITTLE BIT FOR THIS AFTERNOON. A FEW OF THE STORMS
COULD EVEN BECOME STRONG THIS AFTERNOON OVER THE EAST COAST METRO
AREAS WITH GUSTY WINDS AND HEAVY RAINFALL.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE THIS EVENING AS THE
HEATING OF THE DAY DIMINISHES. HOWEVER, THERE WILL STILL BE A CHANCE
OF SHOWERS THROUGH THE OVERNIGHT HOURS ESPECIALLY ACROSS SOUTHERN
AREAS. THEREFORE, THE FORECAST FOR ISOLATED TO SCATTERED POPS WILL
REMAIN OVER SOUTH FLORIDA FOR TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 741 AM EDT TUE OCT 21 2014/

AVIATION...
SHOWERS WILL CONTINUE TO AFFECT THE TAF SITES OF SOUTH FLORIDA
THIS MORNING BEFORE THUNDERSTORMS DEVELOP AND AFFECT THE TAF SITES
THIS AFTERNOON. THE TIMING OF THE SHOWERS AND THUNDERSTORMS IS NOT
KNOWN AT THIS TIME FOR THE TAF SITES. SO HAVE ONLY PUT IN VCSH FOR
THIS MORNING AND VCTS FOR THIS AFTERNOON. HOWEVER...ONCE THE
ACTIVITY GETS GOING OVER THE AREA THEN A TEMPO GROUP WILL BE ADDED
TO THE TAF SITES THAT WILL BE AFFECTED BY THE SHOWERS AND
THUNDERSTORMS.

THE WINDS WILL BE LIGHT AND VARIABLE THIS MORNING BEFORE
INCREASING TO AROUND 5 KNOTS THIS AFTERNOON MAINLY FROM THE
SOUTHERLY DIRECTION OVER MOST OF THE TAF SITES. THERE COULD BE A
EAST COAST SEA BREEZE SETTING UP THIS AFTERNOON...BUT THE SEA
BREEZE SHOULD REMAIN NEAR THE EAST COASTAL AREAS. SO THE ONLY SITE
THAT WILL SEE A SOUTHEAST WIND FLOW WILL BE KFLL.

KAPF TAF SITE SHOULD ALSO SEE A WEST COAST SEA BREEZE THIS
AFTERNOON. SO HAVE MADE THE WIND DIRECTION AT KAPF A SOUTHWEST
DIRECTION AFTER 17Z TODAY.

THE CEILING AND VIS WILL ALSO REMAIN IN VFR CONDITIONS AT THIS
TIME OVER ALL OF SOUTH FLORIDA TAF SITES. BUT COULD FALL INTO MVFR
CONDITIONS IF ANY SHOWER OR THUNDERSTORM MOVE THROUGH THE TAF
SITE. A TEMPO GROUP WOULD BE ADDED IF THIS IS EXPECTED OR IS
OCCURRING AT ANY OF THE TAF SITES.

AVIATION...54/BNB

PREV DISCUSSION... /ISSUED 450 AM EDT TUE OCT 21 2014/

DISCUSSION...

SHOWERS AND A FEW STORMS WERE LOCATED ACROSS THE LOCAL WATERS AND
MIAMI-DADE COUNTY. AN AREA OF LOW PRESSURE ACROSS THE BAY OF
CAMPECHE WILL MOVE SLOWLY EASTWARD INTO THE NORTHWEST CARIBBEAN ON
THURSDAY AND THEN INTERACT WITH THE FRONT THROUGH THE END OF THE
WEEK. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY THURSDAY NIGHT
INTO FRIDAY.

AN UPPER TROUGH ACROSS THE EAST COAST AND SOUTHEAST WILL
CUTOFF...WITH AN UPPER LOW OVER THE SOUTHERN GREAT LAKES PUSHING
SOUTHEAST ACROSS VIRGINIA THROUGH WEDNESDAY. AT THE SURFACE...AN
AREA OF LOW PRESSURE ACROSS THE SOUTHERN GREAT LAKES WILL PUSH
SOUTHEASTWARD AND OFF THE MID ATLANTIC COAST THIS AFTERNOON. THIS
WILL FORCE A FRONTAL BOUNDARY SOUTHWARD INTO THE SOUTHEAST
TODAY...AND TOWARDS THE LAKE REGION BY WEDNESDAY EVENING.

WEST TO SOUTHWEST FLOW TODAY WILL TAP INTO THE DEEP TROPICAL
MOISTURE OVER THE BAY OF CAMPECHE...BRINGING CONSIDERABLE CLOUD
COVER AND NUMEROUS SHOWERS AND A FEW STORMS. ISOLATED STREET
FLOODING IS POSSIBLE...MAINLY ACROSS THE LOCATIONS THAT RECEIVED
HEAVY RAINFALL YESTERDAY. NOCTURNAL SHOWERS WILL REMAIN POSSIBLE
ACROSS THE REGIONAL WATERS...THE GULF COAST...AND DEEP SOUTH
FLORIDA.

THE COLD FRONT WILL PUSH SOUTHWARD INTO FLORIDA THROUGH THE DAY ON
WEDNESDAY...AND THE DEEP MOISTURE MAY GET SHUNTED TO THE SOUTH.
THE ECMWF IS A LITTLE STRONGER THAN THE GFS WITH THE FRONT...AND
PUSHES THE DEEP MOISTURE BACK ACROSS DEEP SOUTH FLORIDA AND THE
KEYS. DUE TO THE UNCERTAINTY...HAVE LOWER POPS ON WEDNESDAY.

MODELS ARE IN PRETTY GOOD AGREEMENT THAT THE DISTURBANCE
WILL BEGIN TO LIFT TO THE NORTHEAST LATE THURSDAY INTO FRIDAY
ACROSS THE FLORIDA STRAITS AS AN UPPER TROUGH DIGS INTO THE
SOUTHEAST STATES. THE NATIONAL HURRICANE CENTER WAS MONITORING
THIS AREA FOR DEVELOPMENT. MODELS HAVE BACKED OFF SOMEWHAT
COMPARED WITH PREVIOUS RUNS...AND HAVE ALSO TRENDED FURTHER SOUTH.
HOWEVER...THERE ARE STILL DIFFERENCES IN HOW FAR SOUTH THE DEEP
MOISTURE GETS PUSHED SOUTHWARD. A SMALL DEVIATION IN THE TRACK OF
THE DISTURBANCE COULD LEAD TO A HEAVY RAINFALL THREAT ACROSS
PORTIONS OF THE REGION THURSDAY NIGHT AND FRIDAY. SO THE FORECAST
REMAINS HIGHLY UNCERTAIN THROUGH THE END OF THE WEEK.

DRIER AND SLIGHTLY COOLER AIR IS FORECAST OVER THE WEEKEND AS AN
UPPER LOW DIGS SOUTH AND SOUTHEAST OFF THE CAROLINA COAST AND A
COLD FRONT PUSHES THROUGH THE REGION. HOWEVER...SOME LOW LEVEL
MOISTURE MAY GET TRAPPED BELOW THE INVERSION...LEADING TO A FEW
SHOWERS LATE IN THE WEEKEND OR EARLY NEXT WEEK.

AVIATION...
SOME MOISTURE IS RETURNING TO SOUTH FLORIDA. THIS WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN OVER THE AREA.
SHOWERS THIS MORNING WILL HAVE A GOOD POTENTIAL TO DEVELOP INTO
THUNDERSTORMS, MAINLY THIS AFTERNOON. HAVE PLACED PROB30 GROUPS AT
ALL SITES TO SHOW THIS. OTHERWISE, MAINLY VFR CONDITIONS, WITH
POSSIBLE BRIEF PERIODS OF IFR DUE TO HEAVY SHOWERS. CONDITIONS
SHOULD IMPROVE AFTER 00Z.

MARINE...
TODAY THROUGH WEDNESDAY REGIONAL WINDS FORECAST TO BE GENERALLY
AROUND 10 KNOTS WITH REGIONAL SEAS FORECAST TO BE GENERALLY AROUND
2 FEET. SHOWER AND THUNDERSTORM CHANCES INCREASE TODAY THROUGH THE
WEEK...AND LOCALLY HIGHER WINDS AND WAVES ARE POSSIBLE IN AND
AROUND STORMS. A BROAD AREA OF LOW PRESSURE ACROSS THE BAY OF
CAMPECHE IS BEING MONITORED BY THE NATIONAL HURRICANE CENTER.
THERE WAS A 50 PERCENT CHANCE OF DEVELOPMENT INTO A TROPICAL
CYCLONE OVER THE NEXT 5 DAYS. THE DISTURBANCE IS FORECAST TO MOVE
EAST INTO THE NORTHWEST CARIBBEAN AND INTERACT WITH A FRONT
THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  71  84  72 /  70  30  40  20
FORT LAUDERDALE  83  74  83  75 /  70  30  40  30
MIAMI            83  72  84  74 /  70  30  50  20
NAPLES           82  71  84  70 /  60  30  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...55/CWC
LONG TERM....55/CWC
Hazardous weather outlook, Oct 21, 8:46 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
946 AM EDT TUE OCT 21 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
946 AM EDT TUE OCT 21 2014

...A FEW STRONG STORMS POSSIBLE EAST COAST METRO AREAS TODAY...
...ISOLATED TO SCATTERED STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT,
EXCEPT FOR A CHANCE OF THUNDERSTORMS EAST COAST METRO AREAS THIS
AFTERNOON. A FEW OF THE STORMS COULD EVEN BECOME STRONG WITH GUSTY
WINDS AND HEAVY RAINFALL ESPECIALLY OVER THE INTERIOR AND EAST
COAST METRO AREAS.

FLOODING: THERE IS A SLIGHT RISK OF MINOR FLOODING ACROSS SOUTH
FLORIDA, ESPECIALLY IN LOCATIONS THAT RECEIVED SIGNIFICANT
RAINFALL YESTERDAY.

WIND: THE STRONGEST STORMS OVER THE EAST COAST THIS AFTERNOON WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH.

TORNADOES: THERE COULD BE A BRIEF WEAK TORNADO OR TWO WITH THE
STRONGEST STORMS TODAY OVER THE EAST COAST METRO AREAS ESPECIALLY
WHERE THE SEA BREEZES COLLIDE.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS FOR THE PALM
BEACH COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR A LOW PRESSURE CENTER TO DEVELOP INTO A
TROPICAL SYSTEM OVER THE NEXT COUPLE OF DAYS. THIS MAY COMBINE
WITH WITH A FRONTAL SYSTEM TO BRING SOME HEAVY RAINS TO SOUTH FLORIDA
FOR THE END OF THE WEEK AND THE BEGINNING OF THE WEEKEND. HOWEVER,
THERE IS STILL A LARGE AMOUNT OF UNCERTAINTY WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Local storm report, Oct 21, 11:02 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1202 PM EDT TUE OCT 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            1 ESE PERRINE           25.61N  80.32W
10/20/2014                   MIAMI-DADE         FL   PUBLIC

            STREET FLOODING WAS REPORTED NEAR THE INTERSECTION OF
            SW 171ST ST AND SW 78TH AVE. 5.71 INCHES OF RAINFALL WAS
            ALSO RECORDED AT THIS LOCATION BETWEEN 330 PM AND 730 PM
            EDT.

&&

EVENT NUMBER MFL1400323

ROSS
Local storm report, Oct 21, 11:05 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1205 PM EDT TUE OCT 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLOOD            2 NW GOULDS             25.58N  80.41W
10/20/2014                   MIAMI-DADE         FL   PUBLIC

            MEMBER OF THE PUBLIC REPORTED STREET FLOODING NEAR THE
            INTERSECTION OF SW 133RD AVE AND SW 200TH ST.

&&

EVENT NUMBER MFL1400324

ROSS
Special weather statement, Oct 21, 11:58 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1258 PM EDT TUE OCT 21 2014

FLZ067-211715-
INLAND PALM BEACH COUNTY FL-
1258 PM EDT TUE OCT 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST INLAND PALM BEACH
COUNTY ...

* UNTIL 115 PM EDT

* AT 1258 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CANAL POINT...MOVING NORTHEAST AT 15 MPH.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

* THE STORM WILL AFFECT...
  PAHOKEE AND CANAL POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2685 8064 2686 8064 2690 8062 2693 8062
      2696 8061 2696 8045
TIME...MOT...LOC 1658Z 236DEG 14KT 2694 8059

BAXTER
Special weather statement, Oct 21, 12:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT TUE OCT 21 2014

FLZ067-211830-
INLAND PALM BEACH COUNTY FL-
125 PM EDT TUE OCT 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST INLAND PALM BEACH
COUNTY ...

* UNTIL 230 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CANAL POINT...MOVING EAST SOUTHEAST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  CANAL POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2696 8036 2675 8046 2686 8064 2689 8062
      2693 8062 2696 8061
TIME...MOT...LOC 1725Z 304DEG 6KT 2690 8056

BAXTER

The radar

The Miami radar (KAMX), 134 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Palm Beach

When
October 21, 1:30 PM EST to 5:00 PM EST
Where
Palm Beach County, 1.57 mi SSW of Palm Beach Gardens to 0.89 mi W of West Palm Beach
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.781, -80.084

Torrential rainfall during the afternoon hours led to flash flooding in and near downtown West Palm Beach and as far north as Riviera Beach. Palm Beach County Sheriff's Office closed several roads in the area, including the area of Australian Avenue and 45th Street in West Palm Beach. Main impact was from impassable streets with no reports of significant structural flooding. Measured rainfall amounts were in the 5 to 8 inch range in less than 6 hours, with rainfall rates of 4-5 inches per hour during the height of the event. Maximum measured rainfall total was 8.78 inches in the northern West Palm Beach area near the Intracoastal Waterway.

Damage total is estimated and based primarily on reports of impassable streets and stalled vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546444.